Hail, Ontonagon
- When
- June 30, 5:00 PM EST to 5:05 PM EST
- Where
- Ontonagon County, 13.29 mi NE of Firesteel
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.990, -89.000
A delayed report of quarter-sized hail near Misery Bay.
Severe thunderstorms dropped large hail and caused damaging winds over portions of west and central Upper Michigan during the evening of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms dropped large hail and caused damaging winds over portions of west and central Upper Michigan during the evening of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 30, 2:22 PM EST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 322 PM EDT Thu Jun 30 2022 .SHORT TERM...(Through early this evening) Issued at 314 PM EDT THU JUN 30 2022 ...Strong to severe storms late this afternoon into this evening... Clearing has been occurring from W to E so far today, which is assisting with recharging the atmosphere for a redevelopment of storms. Latest RAP analysis courtesy of SPC's mesoanalysis page indicates that 500 to 1000 ML-CAPE is building across the Wrn half of the forecast area with the cap slowly eroding. Satellite imagery is showing spatial cloud growth ahead of the previously advertised approaching frontal boundary with some weak returns appearing on regional radar underneath. Over the next several hours, expect this general trend to continue, supported by a rather warm, moist airmass at/near the surface. While there are some variances in timing amongst the various deterministic model guidance, general consensus is a 4 to 5pm EDT start time for convective initiation, although may initially struggle until the cap is able to be overcome. From 6pm EDT onward will be the highest chances for convection, particularly of the strong to severe kind. With 50+ knots of 0-6km bulk shear, 30+ kts within the 0-3km layer, low- to mid- level LRs of at least 7 C/km already in place, and around 100 or so m2/s2 of 0-3km SRH, strong to severe storms are still expected. Wind will be the primary threat but hail will be possible given the LRs, lowering fz lvls, and at least some turning within cells. Moderate rain will be highly probable in storms, with locally heavy rain possible. PWATs aren't overly impressive for this time of year, but as alluded to already, plenty of at least LL moisture abounds. .LONG TERM...(Tonight through Thursday) Issued at 135 PM EDT THU JUN 30 2022 Medium range models and their ensembles suggest a relatively benign period of weather after this evening with more rain chances returning for Independence Day. Behind the passing cold front tonight, models suggest a mid-level low to slowly shift east to the north of the Great Lakes. Meanwhile, a low pressure system off the Pac NW will drive a deep trof along the W Coast, forcing a downstream ridge to build across the Rockies, with more zonal to NW flow across the Upper Great Lakes. As the weekend wraps up, this trof shifts inland as the ridge axis shifts east across the CONUS. This transitory period will bring a chance for showers and thunderstorms across the UP for the holiday festivities as a LLJ and baroclinic axis shifts through the Upper Midwest. By the middle of next week, models suggest a broad, but weak ridge to remain across the CONUS with relatively good agreement in the models. Look for temps to remain near- to below-normal through most of the period, trending towards above normal by the middle of next week. As a cold front shifts across the UP tonight, tsra will be ongoing/developing across the western/central UP. Latest RAP guidance suggests the cold front to move into the wern UP around 23/00z this evening as daytime heating(though limited some by AM clouds) and gusty winds efficiently mix out the boundary layer. Impressive low-level lapse rates combined with a cold front boundary should be able to overcome a small cap seen on model soundings. While the instability isn't overly impressive, there is sufficient amount of shear that should be able to bring a threat of severe weather. Low-level shear for any potential tornadic threat will be tied directly to the frontal axis, as winds become unidirectional behind the fropa...though this threat appears quite limited. Rather strong winds and isolated larger hail appears to be the main threats. With a sfc high pressure system moving in behind the front, the column begins to dry out quickly heading into Friday. PWAT values near 1.75 inches Thursday, quickly fall to around 0.4 inches by Friday, and will remain low through at least Saturday. This sfc high pressure will drift across the UP through the weekend, bringing tranquil conditions across the area. By Sunday, the UP will be in a transitional pattern with southerly flow returning in the afternoon. This will begin to bring in increasing amounts of moisture for at least the west half; however, with the high pressure shifting to the Eastern Great Lakes Sunday afternoon, NE flow off the higher terrain of Ontario could bring elevated fire wx conditions for the east half of the UP. The pattern becomes a bit more unsettled for Independence Day into Tuesday as a quasi-stationary baroclinic zone will bring multiple chances for showers and thunderstorms across the Northern Plains and Great Lakes regions through the middle of the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 118 PM EDT THU JUN 30 2022 Although clouds are clearing out from W to E early this afternoon, TS/SHRAs are expected to redevelop along/out ahead of a frontal boundary crossing Upper Michigan this evening. Currently, highest confidence exists for KSAW to be directly impacted by at least moderate TSRAs. KIWD looks like it too could have at least TSs in its vicinity, with lesser confidence at KCMX in terms of whether or not that terminal will be directly impacted. Regardless, aviation interests should be aware of the strong to severe potential across at least the heart of the U.P. later today into early tonight. Winds, hail, and frequent lightning will be the primary concerns. Once the fropa occurs tonight, expect fairly rapid clearing behind it, allowing for VFR to dominate into tomorrow, with WNWrly to NWrly winds prevailing. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 135 PM EDT THU JUN 30 2022 SW winds today will veer to the W to NW tonight behind a cold front. Showers and thunderstorms are expected to develop along this frontal axis, which could bring some localized gusty winds. By Friday, surface high pressure will move over the lake, bringing benign conditions through the weekend. As the high pressure moves into the area, brief SW winds up to 20 knots will be possible across the west half of the lake through Friday afternoon. Showers and thunderstorms return for Independence Day into Tuesday, but winds appear on the lighter side outside of any thunderstorms, before another high pressure crosses the lake Wednesday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 10 PM EDT this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...lg LONG TERM...JAW AVIATION...lg MARINE...JAW
Hazardous Weather Outlook National Weather Service Marquette MI 401 PM EDT Thu Jun 30 2022 MIZ001>007-009>014-084-085-012015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected through early tonight. Some storms may become strong to severe. Primary hazards include gusty to damaging winds, hail, and frequent lightning. Moderate to locally heavy rain is also expected. There is a high swim risk for the Lake Michigan beaches in Schoolcraft County this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-012015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected through early tonight. Some storms may become strong to severe. Primary hazards include gusty to damaging winds, hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-012015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 401 PM EDT Thu Jun 30 2022 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected through early tonight. Some storms may become strong to severe. Primary hazards include gusty to damaging winds, hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. lg
The Marquette radar (KMQT), 122 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
11 hail, 8 thunderstorm wind. Local standard time, as filed.
A delayed report of quarter-sized hail near Misery Bay.
Pictures of nickel to quarter-sized hail from Twitter seven miles east of Fourteen Mile Point. Time of the report was estimated from radar.
Downed power lines on Tailor Road, right off of Skanee Road. Time of the damage was estimated from radar.
Report via Facebook of dime to quarter-sized hail three miles northwest of Bessemer.
Report of quarter-sized hail eight miles north of Negaunee.
Dispatch was informed of downed trees across County Road 550 near Eagles Nest Road. Time of the report was estimated from radar.
Facebook report of quarter-sized hail just northwest of Champion.
Facebook report of nickel-sized hail in South Republic.
Report of nickel-sized hail in Humboldt Township.
Delayed Facebook report of quarter-sized hail in Ishpeming.
Numerous trees were reported down across power lines on Silver Creek Road near Teaching Family Homes of Upper Michigan.
Extensive tree and power line damage was reported along and across Highway US-41 south of M-28 from Veda Street south to Magnum Road.
Multiple reports of pea, nickel and quarter-sized hail via Facebook near the intersection of US-41 and M-28 in Harvey. Time of the report was estimated from radar.
NWS employee took pictures of a large snapped American Linden tree. Time of the report was estimated from radar.
Road debris observed between Briarwood Road and Highway US-41. Time of the damage was estimated from radar.
Picture of quarter-sized hail at Van Riper State Park via Facebook.
Power lines and trees were reported down via social media in the Au Train area.
Over 200 residences were reported to be without power along Au Train Forest Lake Road due to thunderstorm wind damage. Power lines were also reported down near the All Seasons Tavern just south of Au Train. Time of the report was estimated from radar.
There were multiple pictures of quarter-sized hail and a half-dollar sized hail report from Chatham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035401, 1035403, 1040423, 1035411, 1035405, 1040426, 1035406, 1035412, 1035413, 1035408, 1040427, 1040428, 1035409, 1040430, 1040433, 1035410, 1040435, 1040436, 1035397.